Thyroid UK

Been told by docs to lower dose but scared as feeling ok ish!

Hi I'd be be so grateful for some advice. I posted my results the other day and have seen my doctor since then who has advised me to lower my meds. But am scared to do this as had a bad flair a few months ago where TSH was 4.79 (See below). She raised my dose of Levothyroxine at this point and I felt better, but now she is saying TSH too low and advising I skip a day with both meds - so take every other day.

I've been hypothyroid with hasimoto's for years and am currently on 25mg of levothyroxine and take half a tablet of Novothyrol per day (which means 10mg Liothyronine and 50mg Levothyroxine). So total daily 10mg Liothyronine and 75mg Levo.

In October results were as follows and I was experiencing lots of symptoms so the 25mg of Levo was added on top of 1/2 a Novothyrol tablet which I was already taking:

4.79 TSH

5.8 Free T3

13.5 Free Thyroxine

Most recent results last week (Jan):

0.08 TSH (0.27 - 4.2)

4.6 Free T3 (3.1 - 6.8)

16.8 Free T4 (12 - 22)

I feel better than I did but if anything I thought I was still underactive as still experiencing some symptoms e.g. last period was heavy and close to previous one.

Would be great to hear any thoughts on this as worried if I lower dose I'll flair up again.

Many thanks.

20 Replies
oldestnewest

Your FT4 and FT3 show you could do with slight dose increase, definitely NOT a dose reduction.

GP is only looking at TSH

As you have Hashimoto's are you on strictly gluten free diet? Have you tried it

What about vitamin D, folate, ferritin and B12

These are often too low. Post recent results if you have them

All thyroid tests should be done as early as possible in morning and fasting and don't take Levo in the 24 hours prior to test, T3 twelve hours, delay and take straight after. This gives highest TSH, lowest FT4 and most consistent results

Is this how you did test?

Reply

Thanks so much for the reply. Yes intuitively I feel a dose reduction is not right. 2 separate doctors have told me to lower it as saw GP and wasn't satisfied and so went to a functional medicine doctor who is supposed to specialise in thyroid. And she told me to lower dose too. So am really confused as they have my T3 and T4 readings too.

Should I be raising dose of Liothyronine tablet or just Levo? And by how much?

If my TSH is 0.08 is there not a danger I can become overactive?

I am on a strict gluten free, dairy free, sugar free diet - recently tested positive for SIBO so am working on that with supplements. Vitamin D is ok with a score of 74. (Deficient less then 25, Insufficient 25-50)

Recent iron, ferritin etc all ok after being very low earlier in year and having iron infusion.

Many thanks for your help.

Reply

Vitamin D better just over 100nmol

What are B12, folate and ferritin

Do you take selenium, magnesium, vitamin K2

1 like
Reply

Ah interesting - was told my VIT D was in good shape so will try and boost this a bit.

Most recent iron, ferritin studies:

Serum Iron 17.0

UIBC 42.9

Iron Binding Satn. 28.0

Ferritin 165

Haven't had folate or B12 as far as I know. But do have B12 in one of my supplements.

I have magnesium oil but don't always use it as makes my legs sting! Need to be more regular with this. And try to do epsom salt baths too.

Not sure about K12 either. Is this something I should be supplementing with?

Many thanks

Reply

The TSH is totally irrelevant once you are on thyroid hormone replacement, unless it goes high. This is especially true when taking T3. On your dose of T3, one would expect it to be suppressed, if one knows anything about thyroid. The important number is the FT3, and that is below mid-range, so you need to increase your T3.

It is, actually, impossible to 'go hyper' if you are hypo, it doesn't work like that. You could be over-medicated, but I don't think a rise of a quarter tablet of your combo will make you over-medicated. :)

2 likes
Reply

This really is so helpful. I'm incredibly grateful for advice as my feeling is I'd just go backwards.

Is there any info/articles anywhere explaining why TSH is not a good indicator once taking T3. It would be good to understand this better.

I'll try a quarter rise and see how I feel. Guess I can always stop. It just feels strange to do exactly the opposite of 2 supposed 'professional' opinions! Can't believe I've just spent a lot of money to see people who say they specialise in thyroid and hashimotos and even they don't know this.

Thank goodness for this site.

3 likes
Reply

Oh, well, you get used to that! The amount of money I've wasted on so-called specialists! None of them know anything.

Yes, you can always reduce again, if it doesn't suit.

There probably are articles showing what you want to show, but I don't have them. Try posting another question, asking specifically for that. :)

1 like
Reply

Great will do. Thanks for replying as this may have saved me a huge amount of discomfort if I flared up again.x

Reply

You're welcome. :)

Reply
1 like
Reply

Oh great. Just posted requesting articles on TSH. Thanks so much for this.

Reply

Great, I'll have a look and see if anyone has anything additional I should read :)

Reply

Have a look at this recent article. One of the authors, Dr Midgley, posts as 'diogenes' on the forum.

healthunlocked.com/thyroidu...

1 like
Reply

Oh great. Just posted requesting articles on TSH. Thanks so much for this.

1 like
Reply

You're welcome. :-)

No harm in posting anew for information. Other members may have additional links of interest to you.

1 like
Reply

Look up diogenes' posts about articles in Frontiers of endocrinology - some of those deal with the uselessness of TSH.

1 like
Reply

It's not your TSH that makes you over- or under-active but your free T3, which is too low.

1 like
Reply

Oh dear. My test was at 3.45pm and docs told me to take meds as normal in morning at 7am. I wonder if this is why TSH was so low. And maybe real FT4 is lower than what the test says. Which means I need raising not lowering.

1 like
Reply

No reason to lower your dose as free T4 and free T3 are both quite low in range. In fact an increase might be better unless you feel OK on current dose. I'd increase your T3 slightly.

2 likes
Reply

Thank you so much. My body is telling me this is what I need to do, but the docs giving me opposite advice. The responses on here have given me the confidence to experiment with upping it a bit. Thank you.

2 likes
Reply

You may also like...